Campaigners are calling for the NHS to stop prescribing the acne treatment Roaccutane, after the drug was linked to hazardous side effects.
Patients who have taken the drug say that it caused erectile dysfunction, psychosis and suicidal thoughts. Roaccutane, the brand name the drug isotretinoin is most commonly marketed under, is used by about 30,000 people in the UK each year
‘A minority get these terrible, terrible side-effects that affect them for the rest of their lives," said Derek Jones, a campaigner who believes that Roaccutane is linked to his son’s death.
‘Should we just ignore this minority group? I think the risks are just too high.’
The NHS says Roaccutane (isotretinoin) is only recommended for severe cases of acne that haven't responded to other treatments.
The NHS acknowledges there have been reports of people experiencing mood changes while taking the drug. Its advice says, while there is no evidence these changes were caused by Roaccutane, patients should speak to their doctor immediately if they feel depressed or anxious, or if they have feelings of aggression or suicidal thoughts.